I never expected this would happen to me, but I am taking a pill that is pulling me into a whole new world of possibilities and disasters. The purpose of this pill is, in the measured words of the medics, that “it may slow or stop the growth of lung cancer, and it may help shrink tumors.”
It’s only applicable to me, apparently, because I have a defect in either the gene called ALK (anaplastic lymphoma kinase) or the gene called ROSI. I have to take their word for this of course, because I didn’t even know until yesterday that I had these genes, let alone that they are defective. This pill is variously called either XALKORI (in its capitals form) or Crizotinib (in lower-case form). This is a new one on me, judging a pill by whether it is written in upper or lower case, but maybe I am misunderstanding something here: anyway, I certainly wouldn’t be taking it if I had what they call “congenital long QT, a heart disorder that exists before or at birth.” You can believe me when I say that if I had the old Long QT, I wouldn’t touch XALTORI with a barge-pole. How lucky can a guy get? I seem to remember being told when I was 60 that I had the heart of a 30-year-old.
In addition to this incredible luck it seems that I am not allergic to a list of seventeen mysterious substances listed as the non-medicinal ingredients of the pill. This sounds quite straight forward until one reaches the slightly alarming information that “Printing ink” is included among these seventeen substances. Is it some kind of miracle, arising from my lifetime’s work as an ink-stained wretch, that I am judged to be free to swallow all this printing ink?
But all this, as the literary people might say, is mere prologue. The list of serious warnings of side-effects goes on for three pages of closely-printed type (closely-printed, maybe, to take advantage of the printing ink in the pill that I keep swallowing, could that be possible?)
Enough of this levity, Boyce, time to take this seriously. Right off the top of the “serious warnings” comes my old friend the QT, whose “interval prolongation” can slow the heart rate, and this is so likely that maybe I have to expect to submit myself to endless ECGs (electrocardiograms: I hasten to add this, with a slightly superior smile, for those who do not have my effortless familiarity with medical jargon.)
All this is good for my vocabulary, because these QT prolongations, he says, just tossing it off with total familiarity, are described as arrhythmias or dysrhythmias, a cunning way of warning that one might expect dizziness, palpitations, fainting, even death (in which case, presumably, there would be no one left to read the rest of the many warnings.)
Moving on effortlessly through lung inflammation, which needn’t delay us unduly, and to liver problems, I at last arrive at something that gives me serious pause. Under this heading I have to watch out for my skin turning yellow, surely a serious matter, severe tiredness (presumably even more severe than what I suffer habitually), dark or brown urine…..whoa there, old man…. This needs serious consideration and close examination. Is that, you say, peering down anxiously, could that possibly be described as brown? Dark, maybe? Satisfied one way or the other, one then moves on to nausea or vomiting, decreased appetite, pain in the stomach, bleeding or bruising anywhere, and itching, a veritable witch’s catalogue of horrible effects to watch out for.
All that’s on page one.
Page two takes us a step further, telling us to watch out for medicines that could have deleterious effects. Like medicines for heart rhythm problems, for psychoses, for infections fungal and otherwise, for asthmas, for high blood pressure, and on and on they go.
On page three we are treated to a list of extremely unpleasant- sounding conditions that affect more than 10 out of every 100 people --- numbness, pricking, freezing, tingling, weakness, shortness of breath, and so on and on. At a lesser level of commonality (or maybe it is a greater level, my maths has never been my strong point) between one and 10 people in every 100 are likely to have upset stomach, esophagus inflammation or low blood pressure (they are getting you both ways, apparently, upper and lower). Unmentioned so far, but coming up, is the near certainty of experiencing flashing white lights during the night, the whites of one’s eyes turning yellow, etc, etc.
If this doesn’t strike you are transporting me into another world, perhaps the kicker information might do so: the cost of this medication is listed on the pharmacist’s sheet as $7,800, of which I am required to pay $62.47. This causes I me a rapturous feeling for our system of socialized medicine, and takes me back to my childhood and the slow development within me of my lifelong impulse for egalitarianism. I think back to when I was a small child in elementary school, when a boy called Alex “pisspants” Critchfield, arrived stinking every day, to be cruelly harangued by his fellow students, and regularly thrashed with the strap by our brutal Scottish dominie, and I began to feel the first stirrings of “this isn’t right” within me. Later, when my father and elder brother, tough businessmen both, signed a young man called Bill McGrouther to a seven-year apprenticeship, then, as soon as they had signed him, decided they hated his guts, and spent more time swearing and cursing his name than actually teaching him what they had undertaken to do. Instead of freeing him from his contract, they persisted in it, giving him joe jobs like carrying a hod of bricks up and down ladders, trotting around with heavy wheelbarrow loads of mixed cement--- jobs that had nothing to do with his learning the skills of carpentry, again for me to feel “this isn’t right” as the first stirrings of a socialist ethic began to develop, which have led me always to support such measures as socialized medicine and the like.
So far I have taken 10 of the pills, with 50 more to come, and then three repeats --- does that mean 170 more? --- but so far I have not had any of the described terrible side effects.
Okay, fingers crossed.